Alert archive / Maine / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 28, NWS Caribou, ME

July 19, 2008Aroostook County, Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 19, 2008, 3:44 PM EDT for Aroostook County, Penobscot County, Maine. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2008, 3:44 PM EDT (19:44 UTC)
Expired
Jul 19, 2008, 4:30 PM EDT
In force
46 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Aroostook County, ME, Penobscot County, ME

The radar

The Caribou radar (KCBW), 63 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2008-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2008-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:18 AM EDT, 12 hours 26 minutes earlier.

Area forecast discussion, Jul 19, 3:18 AM EDT, 12 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
318 AM EDT SAT JUL 19 2008

.SYNOPSIS...
WEAK LOW PRESSURE WILL MOVE ALONG A STATIONARY BOUNDARY ACROSS
DOWNEAST TODAY. ANOTHER LOW PRESSURE WILL APPROACH THE STATE FROM
THE WEST TONIGHT AND PUSH A COLD FRONT ACROSS THE REGION ON
SUNDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
THE MAINE CHALLENGES WILL BE PLACEMENT OF QPF AND WHERE
CONVECTION WILL FIRE TODAY.

DECIDED TO FOLLOW THE GFS40 INTO TONIGHT. THE RUC13 WAS BLENDED IN
W/THE GFS TO START THINGS OUT THIS MORNING W/AREA OF SHOWERS MOVG
ACROSS CNTL AND DOWNEAST AREAS PER LATEST RADAR IMAGERY. THIS AREA
OF SHOWERS IN RESPONSE TO FIRST S/WV WILL EXIT TO E BY 12Z AND
THINGS COULD GET INTERESTING LATER ON ESP OVER THE CENTRAL
HIGHLANDS AND DOWNEAST AREAS.

MU/ML CAPES PROGGED TO HIT 1500+ J/KG ACROSS THE CENTRAL HIGHLANDS
AND DOWNEAST AREAS THIS AFTERNOON INCLUDING THE COAST. 00Z UA DID
SHOW MID-LVL CAP OVER SRN QUEBEC AND NYS. THIS MID-LVL CAP LOOKS
LIKE IT WILL MOVE INTO THE CWA THIS MORNING KEEPING ANYTHING
SIGNIFICANT AT BAY. THINGS LOOK LIKE THEY WILL CHANGE NEAR OR AFT
18Z ESP IN THE AFOREMENTIONED AREAS AS ANOTHER S/WV AT 700-500MBS
W/WHAT APPEARS TO BE WARM FRONT AT THE SFC FCST TO MAKE ITS WAY
THROUGH THE CENTRAL PORTION OF THE CWA W/THAT MID-LVL CAP
BREAKING. DECENT PUNCH OF 30-40 KT FROM 700-500 MBS ACCOMPANYING
THIS WAVE. DRY AIR WEDGING IN AT THE MID-LVLS W/SOME SUNSHINE WILL
AID IN FURTHER DESTABILIZATION. THEREFORE...DECIDED ON UPPING THE
POPS TO THE HIGH CHC CATEGORY W/SCTD TSTMS FOR CENTRAL AND
DOWNEAST AREA AND ENHANCED THE WORDING FOR HAIL AND GUSTY WINDS.
SPC HAS THE SLIGHT RISK JUST S OF THESE AREAS BUT WOULD NOT BE
SURPRISED TO SEE THE SLIGHT RISK RAISED FURTHER N W/THE MORNING
UPDATE.

FURTHER N ACROSS MEZ001>004...ATMOS DOES LOOK LIKE IT WILL BECOME
MARGINALLY UNSTABLE TO SUPPORT A MENTION OF TSTMS. THREW IN ISOLD
TSTMS MAINLY S OF MADAWASKA AND VAN BUREN.

THINGS WILL WIND DOWN TONIGHT AS FAR AS CONVECTION GOES. ADDED
PATCHY FOG DUE TO SOME COOLING AND DAMP GROUND. HELD ONTO CHC FOR
SHOWERS INTO THE OVERNIGHT PERIOD AS THE GFS BRINGS WEAK COLD
FRONT ACROSS THE REGION. GMOS TEMPS LOOKED TO MATCHING WELL
W/LATEST OBS AND FOLLOWED IT CLOSELY.
&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
GFS SEEMS TO HAVE HAD THE BETTER HANDLE ON THE COMPLEX PATTERN
ACROSS THE NEW ENGLAND THE LAST FEW DAYS AND HAS BEEN THE MOST
CONSISTENT WITH THE FORECASTED SURFACE FEATURES SO WILL USED IT
AS THE PRIMARY GUIDE FOR THE SHORT TERM. LOW PRESSURE WILL MOVE
JUST NORTH OF THE STATE DRAGGING COLD FRONT ACROSS THE STATE
SUNDAY MORNING. FRONT WILL HANG UP ACROSS DOWNEAST CREATING THE
BEST CHANCE OF SHOWERS AND THUNDERSTORMS THERE FOR MOST OF SUNDAY.
DEEPENING UPPER TROUGH TO THE WEST WILL ALLOW FRONT TO REMAIN OVER
DOWNEAST ON MONDAY WITH SHOWERS AND THUNDERSTORMS CONTINUING
MAINLY OVER CENTRAL AND DOWNEAST SECTIONS.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
LOADED THE GMOS FOR THE LONG TERM WITH SOME MINOR TWEAKS. FRONT
REMAINS STATIONARY OVER THE COAST MONDAY NIGHT INTO THE MIDDLE OF
THE WEAK AS UPPER TROUGH CONTINUES TO DIG ACROSS THE NORTHEAST.
ANOTHER FACTOR MAY BE TD #3 CURRENTLY OFF THE CAROLINA COAST. MODELS
CONTINUE TO MOVE THIS FEATURE UP THE EAST COAST AND EVENTUALLY
INTERACTING IT WITH THE FRONT ALONG THE MAINE COAST ENHANCING
SHOWERS AND THUNDERSTORMS TUESDAY INTO WEDNESDAY. A LOT OF
UNCERTAINTY IN THE LONG TERM DUE TO THE MOVEMENT OF THIS TROPICAL
FEATURE.
&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: DEALING W/IFR CONDITIONS ACROSS THE N THIS MORNING AND
MVFR FOR KBGR AND KBHB. LOOKING FOR CONDITIONS TO GO VFR LATER
THIS MORNING ACROSS THE N WHILE KBGR AND KBHB SHOULD KEEP VFR INTO
THE AFTERNOON. TSTMS THAT DO DEVELOP COULD BRING CONDITIONS TO
MVFR. CONDITIONS ARE EXPECTED TO DROP BACK TO MVFR TONIGHT.

GENERALLY VFR EXCEPT MVFR/IFR IN SHOWERS AND THUNDERSTORMS SUNDAY
THROUGH WEDNESDAY.
&&

.MARINE...
NEAR TERM: NO HEADLINES. 3-4 FOOT SWELL CONTINUES AND WILL
CONTINUE TO REFERENCE THE SWELL IN THE FCST. SW WINDS 10-15 KT
THROUGH TONIGHT.

SHORT TERM: CONDITIONS WILL REMAIN BELOW SCA CRITERIA SUNDAY AND
MONDAY BUT VSBY WILL BE LIMITED DUE TO SHOWERS AND FOG. USED THE
GMOS FOR THE WINDS AND REMAINED A FOOT OR TWO BELOW THE WNAWAVE
GUIDANCE FOR SEAS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...HEWITT
MARINE...HEWITT/FOSTER
Hazardous weather outlook, Jul 19, 5:29 AM EDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
529 AM EDT SAT JUL 19 2008

MEZ001>006-200930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
529 AM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015>017-031-032-200930-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
529 AM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-MEZ029-030-200930-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
COASTAL HANCOCK-COASTAL WASHINGTON-
529 AM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:26 PM EDTSevere Thunderstorm WarningCARAroostook49 min
Jul 19, 4:30 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis60 min
Jul 19, 5:11 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Washington64 min
Jul 19, 5:31 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis59 min
Jul 19, 5:52 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis, Somerset53 min
Jul 19, 6:05 PM EDTTornado WarningCARAroostook, Penobscot26 min
Jul 19, 6:19 PM EDTTornado WarningCARAroostook41 min
Jul 19, 6:37 PM EDTSevere Thunderstorm WarningCARWashington20 min
Jul 19, 6:49 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot56 min
Jul 19, 6:50 PM EDTTornado WarningCARWashington25 min
Jul 19, 6:53 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis67 min
Jul 19, 6:58 PM EDTSevere Thunderstorm WarningCARAroostook62 min
Jul 19, 7:41 PM EDTSevere Thunderstorm WarningCARAroostook, Washington64 min
Jul 19, 7:56 PM EDTSevere Thunderstorm WarningCARAroostook79 min

Nearby

Severe Thunderstorm Warnings in Maine, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.